Advertising acyclovir p 288) of Wellcome Foundation implies that the Medicines Control Agency endorsed the company’s recent promotion of the use of ’Zovirax’ (acyclovir) in post-herpetic neuralgia. This is not the case. Zovirax is indicated for the treatment of herpes zoster infections. The clinical trials presented to the Medicines Control Agency were not sufficient to support claims that acyclovir "lessens the suffering or reduces the chances of post-herpetic neuralgia", as stated in the company’s promotion. The company have agreed to withdraw promotional material making this claim.
SIR,-Dr Williams (Feb 3,
Medicines Control Agency, Market Towers, London SW8 5NQ, UK
SIR,-Studies of paracetamol (acetaminophen) induced liver damage in laboratory animals suggest that toxicity results from oxidation of paracetamol to a reactive metabolite, N-acetyl-pbenzoquinone imine. After therapeutic doses this species is detoxified by hepatic glutathione to form 3-(glutathione-S-yl)paracetamol, which is readily excreted. However, after an overdose the glutathione detoxification mechanism is overwhelmed and the toxic metabolite binds to available cysteine groups on proteins to form 3-(cystein-S-yl)paracetamol protein adducts.1-3 We have developed an immunoassay for 3-(cystein-S-yl)paracetamol derivatives that does not rely on radioisotopes and is insensitive to free paracetamol and metabolites.4,5 In laboratory animals 3-(cystein-S-yl)paracetamol protein adducts increase in hepatic cytosol after paracetamol overdose and then decline. In parallel with this decline, the adducts appear in the serum, accompanied by the appearance of serum alanine aminotransferase (AlaT). We hypothesised that the adducts in serum were of hepatic origin, being derived from liver cells damaged by hepatotoxicity, and we suggested that serum 3-(cystein-S-yl)paracetamol protein adducts are a specific marker for paracetamol hepatotoxicity.6 From thirty patients presenting with paracetamol poisoning at Rigshospitalet, Copenhagen, plasma obtained at admission was stored at - 20°C until analysis for 3-(cysteine-S-yl)paracetamol. All patients, except the one admitted 58 h after stated overdose, were immediately treated with N-acetylcysteine (NAC) 300 mg/kg body weight intravenously. Blood samples were monitored for serum AlaT and for plasma paracetamol concentrations. Eleven patients were at high risk of severe liver damage on the Prescott classification?,8Five (group I) were treated with NAC within 8 h of overdose; five were treated later than 8 h and one was untreated (group II). Three patients were at moderate risk (group III) and sixteen were at low risk of hepatotoxicity (group IV). Data for the four groups are shown in the table. In paracetamol overdose patients at severe risk, the relation between plasma AlaT and 3-(cystein-S-yl)paracetamol protein adducts at the time of admission is highly suggestive of a dominant mechanistic role of this binding (figure). This is the first direct evidence of a similar mechanism of paracetamol-induced hepatic necrosis in man and in laboratory animals. The indirect evidence of an identical mechanism of paracetamolinduced liver damage in man and animals prompted treatment of paracetamol intoxicated patients with NAC (1, 2, 7, 8). Although CONCORDANCE BETWEEN HEPATOTOXICITY AND PARACETAMOL PROTEIN ADDUCTS
(range) at admission. tOnly one patient had measurable
Adduct and AlaT levels in
this treatment has never been evaluated in a controlled trial, there is substantial evidence for its beneficial effect. This is a classic example of a treatment based on mechanistic insight. The assay based on antibody to 3-(cystein-S-yl)paracetamol derivatives should provide further insight into the processes leading to cell death after binding of the toxic benzoquinone imine to hepatic proteins. This insight may lead to new treatments which are needed in patients presenting too late for treatment with NAC. J. A. HINSON D. W. ROBERTS National Center for Toxicological Research, R. W. BENSON Jefferson, Arkansas, USA Department of Medicine, Rigshospitalet, University of Copenhagen Department of Pharmacology, University of Copenhagen, DK-2100
K. DALHOFF S. LOFT H. E. POULSEN
JR, Thorgeirsson SS, Potter WZ, Jollow DJ, Kaiser H Acetaminophenhepatic injury: Protective role of glutathione in man and rationale for therapy, Clin Pharmacol Ther 1974; 16: 676-84. 2. Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. N Engl J Med 1988; 319: 1557-62 3. Dahlin DC, Miwa GT, Lu AYH, Nelson SD. N-acetyl-p-benzoquinone imine: a cytochrome P-450 mediated oxidation product of acetaminophen. Proc Natl Acad Sci USA 1984; 81: 1327-31. 4. Roberts DW, Pumford NR, Potter DW, Benson RW, Hinson JA. A sensitive induced
immunochemical assay for acetaminophen-protein adducts. J Pharmacol Exp Ther 1987; 241: 527-33. 5. Potter DW, Pumford NR, Hinson JA, Benson RW, Roberts DW. Epitope characterization of acetaminophen bound to protein and nonprotein sulfhydryl groups by an enzyme linked immunosorbent assay. J Pharmacol Exp Ther 1988; 248: 186-90. 6. Pumford NR, Hinson JA, Potter DW, Rowland KL, Benson RW, Roberts DW. Immunochemical quantitation of 3-(cystein-S-yl)acetaminophen adducts in serum and liver proteins of acetaminophen treated mice. J Pharmacol Exp Ther 1989; 248: 190-96. 7. Prescott LF, Illingworrh RN, Critchley JAJH, Steward MJ, Adam RD, Proudfoot AT. Intravenous N-acetylcysteine: The treatment of choice for paracetamol poisoning. Br Med J 1979; ii: 1097-100. 8. Prescott LF, Wright N, Roscoe P, Brown SS. Plasma paracetamol half-life and hepatic necrosis in patients with paracetamol overdose. Lancet 1971; i: 519-22.
Treatment failure in
SIR,-Neisseria meningitis with reduced sensitivity to penicillin has been recorded in the UK.1 We report a case of meningococcal meningitis which relapsed clinically 5 days after treatment with benzylpenicillin. N meningitidis was reisolated from the cerebrospinal fluid (CSF) obtained on repeat puncture. An 18-year-old man presented with a 2-day history of malaise and headache, followed by photophobia and vomiting. He was apyrexial and had a widespread purpuric rash and severe neck stiffness. He was given 1 MU of benzylpenicillin intravenously immediately before lumbar puncture, then 0-5 MU 6-hourly. The CSF contained 13 760 x 106 white cells/1 (100% polymorphs), protein 6.1 g/1, and glucose 0-88 mmol/1. Numerous gram-negative diplococci were seen in a gram-stained film. N meningitidis, initially reported sensitive on disc testing to penicillin and chloramphenicol, was cultured from the CSF.